Dysautonomia SSRI connection Journals

autonomic nervous system dysfunction SSRI link

Aug 07, 2013 - 1 comments
Tags:

Autonomic Nervous System

,

dysfunction

,

Dysautonomia

,

ssri

,

p.o.t.s.

,

N.C.S.

,

I.S.T.

,

P.A.F.

,

antidepressant



http://emedicine.medscape.com/article/288482-clinical

I recently learned of a connection between SSRIs and dysautonomia from the article cited above.  Even though I stopped taking an SSRI years ago, I wonder if  that sort or some other medication may have led to my P.O.T.S., which I still have.  After discovering this information, my sibling who more recently developed dysautonomia, recently discontinued an SSRI taken at night for sleep for years.  It would truly be a blessing if the dysautonomia went away for my sibling.  Neither of us may have/have had seratonin syndrome, yet I still can't help but wonder if a connection between our development of P.O.T.S. and our use of SSRI medications is still a distinct possibility.  I also take occasionally another medication mentioned in the article, promethazine, for my migraines.

Here is a paraphrase of a segment of the above article:

Serotonin syndrome is a lot like neuroleptic malignant syndrome (N.M.S.). Three things that happen when the body develops serotonin syndrome from being exposed to serotonergic medications are
(1) change in mental status,

(2) dysautonomia, and

(3) abnormal things that happen with the neuromuscular system.

SSRIs/Selective serotonin reuptake inhibitors are the most often utilized drugs in the serotonergic class. It is thought the problem may be excess 5-HT/ 5-hydroxytryptamine (serotonin) stimulation. With the use of SSRIs being so common, the serotonin syndrome may become more common. The serotonin syndrome is usually differentiated from NMS/neuroleptic malignant syndrome through a thorough history of drugs used, giving close scrutiny to changes in dose that have happened not long ago and the lack of a rigidity that is severe. The treatment is discontinuing the offensive medication and managing with supportive measures.  Perhaps 5-HT1A antagonists will be used as a tool someday as well.

Comments
Post a Comment
875426_tn?1325532016
by LivingInHope, Aug 23, 2013
There's a blog by Shawne Thomas, a former pastor diagnosed with P.O.T.S., a form of dysautonomia which caused him to stop pastoring.  On it, he stated Dr. Naeem Tahirkili in Oklahoma City told him Trazodone exacerbates the symptoms of P.O.T.S..

Post a Comment